• Increase font size
  • Default font size
  • Decrease font size
Information for citizens
Information for medical specialists
Information for companies
««« IMPORTANT! »»»

Reports of CRPS and POTS after HPV vaccination are consistent with what would be expected in this age group

The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) has completed a detailed scientific review of the evidence surrounding reports of two syndromes, complex regional pain syndrome (CRPS) and postural orthostatic tachycardia syndrome (POTS) in young women given human papillomavirus (HPV) vaccines. These vaccines are given to protect them from cervical cancer and other HPV-related cancers and pre-cancerous conditions. This review concluded that the evidence does not support a causal link between the vaccines (Cervarix, Gardasil/Silgard and Gardasil-9) and development of CRPS or POTS. Therefore, there is no reason to change the way the vaccines are used or amend the current product information.

CRPS is a chronic pain syndrome affecting a limb, while POTS is a condition where the heart rate increases abnormally on sitting or standing up, together with symptoms such as dizziness, fainting and weakness, as well as headache, aches and pains, nausea and fatigue. In some patients they can severely affect the quality of life. The syndromes are recognised to occur in the general population, including adolescents, regardless of vaccination.

More information on this is included in the hyperlink.


The European Medicines Agency (EMA) has started a review of nasal and mouth sprays containing the antibiotic fusafungine, used to treat infections of the upper airways such as sinusitis (sinus infection) and tonsillitis (inflammation of the tonsils caused by an infection).

The review has been requested by the Italian medicines agency (AIFA) following an increase in the rate of reports of serious allergic reactions including anaphylactic reactions with fusafungine. The majority of the serious allergic reactions were so-called bronchospastic reactions (excessive and prolonged contractions of the airways’ muscles leading to difficulty breathing), which occurred in both adults and children soon after the use of the medicine.

In addition to these safety concerns, AIFA had concerns about the benefit of fusafungine as well as its potential role in promoting antibiotic resistance (the ability of bacteria to grow in the presence of an antibiotic that would normally kill them or limit their growth). It therefore requested a re-evaluation of the benefit-risk balance for fusafungine-containing medicines.

The EMA will now review the available data on the benefits and risks of medicines containing fusafungine, and issue an opinion on the marketing authorisations of these medicines across the European Union (EU).

While the review is ongoing and pending further communication, patients should speak to their doctor or pharmacist if they have any questions or concerns.

More information on this is included in the hyperlink below:

Start of review of nasal and mouth sprays containing fusafungine


The Pharmacovigilance Risk Assessment Committee (PRAC) has started a review of HPV vaccines to further clarify aspects of their safety profile. Like all medicines the safety of these vaccines is monitored by the PRAC. The review will look at available data with a focus on rare reports of two conditions: complex regional pain syndrome and postural orthostatic tachycardia syndrome. The review does not question that the benefits of HPV vaccines outweigh their risks.

More information: